Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 4, 2008, 6:01 PM EDT for Hyde County, Tyrrell County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2008, 6:01 PM EDT (22:01 UTC)
- Expired
- May 4, 2008, 6:24 PM EDT
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Hyde County, NC, Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 109 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 042203 SVRMHX NCC095-177-042245- /O.NEW.KMHX.SV.W.0049.080504T2201Z-080504T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 601 PM EDT SUN MAY 4 2008 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HYDE COUNTY IN EASTERN NORTH CAROLINA... SOUTHERN TYRRELL COUNTY IN EASTERN NORTH CAROLINA... * UNTIL 645 PM EDT * AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ALLIGATOR LAKE...OR ABOUT 19 MILES NORTH OF SWANQUARTER...AND MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KILKENNY...6 MILES NORTH OF FAIRFIELD AND 9 MILES NORTH OF CENTER OF LAKE MATTAMUSKEET BY 645 PM EDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3548 7620 3564 7645 3579 7633 3568 7604 TIME...MOT...LOC 2201Z 302DEG 4KT 3567 7630 $$
1 follow-up statement
000 WWUS52 KMHX 042224 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 623 PM EDT SUN MAY 4 2008 NCC095-177-042233- /O.CAN.KMHX.SV.W.0049.000000T0000Z-080504T2245Z/ TYRRELL NC-HYDE NC- 623 PM EDT SUN MAY 4 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HYDE AND SOUTHERN TYRRELL COUNTIES IS CANCELLED... THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER...THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 3548 7620 3564 7645 3579 7633 3568 7604 TIME...MOT...LOC 2223Z 302DEG 4KT 3566 7627 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:41 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 4, 3:41 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 341 PM EDT SUN MAY 4 2008 .SYNOPSIS... A WEAK COLD FRONT WILL SLIDE SLOWLY SOUTH OF THE REGION TONIGHT...STALLING JUST SOUTH OF THE AREA MONDAY. MEANWHILE A MID LEVEL WEATHER DISTURBANCE WILL DROP SOUTHEAST ACROSS NC MONDAY TOUCHING OFF A FEW SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS SOUTHERN AREAS. WEAK HIGH PRESSURE WITH DRY AIR WILL BUILD OVER THE AREA TUESDAY AND WEDNESDAY. THE HIGH WILL MOVE OFF THE COAST WEDNESDAY NIGHT AND THURSDAY. LOW PRESSURE MOVING THROUGH THE NORTHEAST WILL DRAG A COLD FRONT THROUGH THE SOUTHEAST STATES THURSDAY NIGHT AND FRIDAY. TRANSIENT HIGH PRESSURE WILL BUILD OVER THE AREA SATURDAY INTO SUNDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A FEW THUNDERSTORMS ARE DEVELOPING ALONG THE NORTHERN PORTION OF THE WEAK FRONT. WE EXPECT A FEW MORE SHOWERS AND STORMS TO FIRE BEFORE LOSS OF HEATING RESULTS IN DISSIPATION OF ACTIVITY. STILL A VERY SMALL THREAT OF HAIL/STRONG WIND GUSTS THROUGH EARLY EVENING. THE FRONT WILL BEGIN TO DRIFT SOUTH AFTER DARK AND A VERY SMALL CHANCE OF A SHOWER OR STORM WILL BE MENTIONED FOR SOUTHERN AREAS ALTHOUGH NOT MUCH ACTIVITY OVERNIGHT IS EXPECTED. WEAK COLD ADVECTION OCCURRING IN THE LOWER LEVELS THAT WILL LEAD TO OVERNIGHT LOWS ABOUT 5 DEGREES COOLER THAN LAST NIGHT IN THE MIDDLE TO UPPER 50S. THERE COULD PATCHES OF FOG OVERNIGHT IN THE LIGHT NORTHERLY POST FRONTAL FLOW LATE BUT NOT ENOUGH COVERAGE TO WARRANT INCLUSION IN THE FORECAST. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... THE FRONT WILL SAG SOUTH OF THE REGION MONDAY WHILE WEAK LOW PRESSURE FORMS NEAR SC/GA. A MID LEVEL SHORTWAVE IS FORECAST TO CROSS NC MONDAY AFTERNOON AND IN CONJUNCTION WITH RESIDUAL LOW LEVEL MOISTURE WILL PRODUCE A FEW SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN ZONES. MEANWHILE DRY LOW LEVEL AIR WILL PUNCH IN FROM THE NE ENDING THE SHOWER THREAT FROM NE TO SW LATE IN THE DAY AND EARLY MONDAY EVENING. DRY WEATHER IS THEN EXPECTED ALL AREAS MONDAY NIGHT AFTER MIDNIGHT AS WEAK HIGH PRESSURE BEGINS TO BUILD INTO THE AREA. FORECAST HIGHS WILL BE IN THE MIDDLE 70S AND LOWS IN THE MIDDLE 50S. HIGH PRESSURE WILL DOMINANT THE WEATHER TUESDAY AND WEDNESDAY WITH SEASONABLE TEMPERATURES AND RAINFALL. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE HIGH WILL MOVE OFFSHORE WEDNESDAY NIGHT PRODUCING A MOIST SOUTHERLY FLOW THURSDAY AFTERNOON WHICH COULD LEAD TO A FEW SHOWERS OR STORMS. LOW PRESSURE MOVING ACROSS THE NE WILL SWING A COLD FRONT ACROSS NC ON FRIDAY WITH SHOWERS AND STORMS POSSIBLE THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD OVER THE AREA SATURDAY. SUNDAY MOISTURE WILL BEGIN TO RETURN TO THE AREA AS ANOTHER FRONT APPROACHES FROM THE WEST. TEMPS WILL BE NEAR NORMAL VALUES THROUGH THE PERIOD. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... EXPECT ONLY SOME WIDELY SCATTERED CONVECTION THIS AFTERNOON AND EARLY EVENING ALONG THE SEA BREEZE AND SLOW MOVING FRONT. ISOLD MVFR TO IFR CONDITIONS COULD BE ENCOUNTERED IN THESE SHOWERS AND TSTMS. THE FRONT WILL PUSH OFF THE COAST LATE TONIGHT. COULD SEE SOME FOG DEVELOPMENT LATER TONIGHT...BUT WITH LIMITED MOISTURE EXPECT MOSTLY MVFR CONDITIONS IN ANY FOG DEVELOPMENT. DRIER MORE STABLE AIR FILTERING IN DURING MONDAY. ISOLD TO SCT CONVECTION WILL BE CONFINED TO THE CSTL SXNS THEREAFTER THRU MON AFTERNOON. THERE MAY BE ENUF LOW LVL MSTR WITH THE LGT TO MDT NLY FLOW FOR SOME MVFR CIGS/VSBYS MONDAY NIGHT. DRIER AIR AND VFR CONDS EXPECTED EARLY TO MID WEEK AS HIGH PRES BUILDS. NEXT CHANCE OF SHOWERS AND TSTMS WILL COME THU NIGHT FRI AHEAD OF NEXT COLD FRONT. && .MARINE... GENERALLY FOLLOWED A GFS WW3 SOLUTION THROUGH THE PERIOD. GENERALLY LIGHT WINDS AND SEAS 2 TO 4 FEET THROUGH MID WEEK. COULD SEE SCA CONDITIONS DEVELOP THU NIGHT AHEAD OF NEXT APPROACHING COLD FRONT THU NIGHT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JME NEAR TERM...JME SHORT TERM...JME LONG TERM...JME AVIATION...RSB MARINE...RSB
Hazardous weather outlook, May 4, 3:24 AM EDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 324 AM EDT SUN MAY 4 2008 NCZ029-044>047-079>081-090>095-098-103-104-050730- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 324 AM EDT SUN MAY 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. IF THESE STORMS DEVELOP...ATMOSPHERIC CONDITIONS ARE SUCH THAT LARGE HAIL OR DAMAGING WINDS MAY OCCUR. FOR ADDITIONAL INFORMATION...PLEASE REFERENCE THE LATEST DAY ONE CONVECTIVE OUTLOOK FROM THE NWS STORM PREDICTION CENTER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.